Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 33, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 4, 1998, 11:19 PM CDT for Trego County, Kansas. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 4, 1998, 11:19 PM CDT (04:19 UTC)
- Expired
- May 5, 1998, 12:05 AM CDT
- In force
- 46 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Trego County, KS
The radar
The Dodge City radar (KDDC), 128 km from the middle of the area, began a volume at 04:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 4, 11:46 PM CDT | Hail 0.75 | Wakeeney, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.3 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 683 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 2291 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 050419 RRA SVRDDC KSC195-050505- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 1119 PM CDT MON MAY 4 1998 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN TREGO COUNTY IN WEST CENTRAL KANSAS * UNTIL 1205 AM CDT * AT 1118 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF VODA MOVING SOUTHEAST AT 20 MPH. * SOME LOCATIONS AFFECTED WAKEENEY BY 1135 PM CDT TREGO CENTER BY 1145 PM CDT THIS STORM WILL LIKELY PRODUCE HAIL IN EXCESS OF 1 INCH AND WIND SPEEDS GREATER THAN 55 MPH. TAKE ACTION NOW TO PROTECT YOURSFELF AND YOUR PROPERTY. MOVE INDOORS AND STAY AWAY FROM WINDOWS. LEE/MCAVOY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 3:02 PM CDT, 8 hours 17 minutes earlier.
Area forecast discussion, May 4, 3:02 PM CDT, 8 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 302 PM CDT MON MAY 04 1998 VISIBLE SATELLITE SHOWS CU DEVELOPING OVER EASTERN COLORADO INTO SOUTHWEST NEBRASKA. SHORT COMPOSITES HAS HAD BEST AREA OF MOISTURE FLUX CONVERGENCE IN THAT REGION ALL DAY. SFC FRONT WELL INTO NE COLORADO AT 18Z AND EXTENDED BACK TOWARD FSD. ALSO INDICATIONS OF DEVELOPING SFC LOW IN TX PANHANDLE AS DRYLINE THERE CONTINUES MOVING EAST. WINDS BEGINNING TO BACK ACROSS CENTRAL AND EASTERN CWA WITH DEWPOINTS INTO THE LOWER 50S. NGM INITIAL SFC DEWPOINTS ABOUT 10 DEGREES TOO LOW AGAIN ON THIS MORNINGS RUN WHILE ETA/AVN MUCH CLOSER TO REALITY. WITH THIS...APPEARS THAT MAIN CHALLENGE WILL BE TSRA CHANCES TONIGHT AND PRECIP THROUGH TUESDAY NIGHT. WITH POOR NGM LOW LEVEL MOISTURE...GOING MAINLY WITH ETA/AVN. BOTH KEEP BEST FORCING OVER WEST HALF OF AREA TONIGHT. THINK TSRA SHOULD CONTINUE TO DEVELOP AROUND PRE-FRONTAL TROF TONIGHT AND SHOULD HAVE STORMS THROUGH THE NIGHT WITH MID LEVEL LAPS RATES DRY ADIABATIC(700-500 DELTA TS 20-24). WILL MENTION POSSIBLE SEVERE FOR NW GROUPS FOR TONIGHT. AS UPGLIDE KICKS IN TUESDAY MORNING...SHOULD CHANGE TO MAINLY RAIN. BY LATE TUESDAY...700 UVV OF 8 OVER SOUTHERN CWA. NGM HAS NOTHING. WILL GO WITH 50-60 POPS FOR NW AND CENTRAL ZONES TONIGHT AND 50-60 FOR TUESDAY. WILL MAINLY MENTION RAIN BUT THUNDER MAY STILL BE POSSIBLE SINCE INSTABILITY WILL STILL BE AROUND. WILL STILL MENTION POPS FOR TUESDAY NIGHT (20-30 FOR SOUTHEAST AREAS) AND CLOUDY/MOSTLY CLOUDY FOR WEDNESDAY. CUT FWC TEMPS FOR TUESDAY WITH RAIN AND CLOUDS. CUT A BIT FOR WEDNESDAY HIGHS AS WELL AS WE WILL LIKELY NOT RECOVER QUITE AS FAST. FOR LOWS. FWC/FAN NUMBERS LOOK REASONABLE FOR LOWS. .DDC...NONE. DDC 054/065 050/073 049 554 GCK 051/064 047/074 048 654 EHA 050/065 047/073 047 342 LBL 051/065 046/073 047 353 HYS 051/066 047/072 048 532 P28 057/071 054/075 050 455 REITER
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 11:40 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 45 min |
| May 5, 12:24 AM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 46 min |
| May 5, 1:09 AM CDT | Severe Thunderstorm Warning | DDC | Ellis | 46 min |
| May 5, 2:18 AM CDT | Severe Thunderstorm Warning | DDC | Clark | 32 min |
| May 5, 2:27 AM CDT | Severe Thunderstorm Warning | DDC | Comanche | 48 min |
| May 5, 3:30 AM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford | 45 min |
| May 5, 3:30 AM CDT | Severe Thunderstorm Warning | DDC | Gray | 45 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.